Arkansas, 2008

Hail and Damaging Winds in Arkansas, August 3, 2008

August 3, 2008 · NWS LZK · 13 events in 5 counties and zones

A large ridge of high pressure remained over the area on the 3rd. While very hot and dry conditions existed across the state, isolated showers and thunderstorms developed during the heat of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$157,000
Crop damage
$100,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A large ridge of high pressure remained over the area on the 3rd. While very hot and dry conditions existed across the state, isolated showers and thunderstorms developed during the heat of the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 3, 12:15 PM CST, 8 minutes earlier.

Area forecast discussion, Aug 3, 12:15 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
115 PM CDT SUN AUG 3 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
THE HEAT ONCE AGAIN IS THE MAIN STORY. HOWEVER...WITH THE HEAT COMES
ISOLATED CONVECTION. WITH HIGH TEMPERATURES ABOVE 100 AND PLENTY OF
MOISTURE AROUND...ISOLATED CONVECTION WILL BE DEVELOP
EASILY...ESPECIALLY WITH THE NUMEROUS OUTFLOW BOUNDARIES FROM THE
AFTERNOON AND OVERNIGHT ACTIVITY. AREAL COVERAGE WILL REMAIN
ISOLATED...SO NOT MUCH RELIEF FROM THE HEAT IS EXPECTED.

WILL CONTINUE THE HEAT ADVISORY THROUGH TUESDAY...AS TEMPERATURES
MONDAY WILL BE WITHIN A DEGREE OR TWO OF TODAY. READINGS WILL BE A
FEW DEGREES COOLER ON TUESDAY...BUT STILL NEAR THE CENTURY MARK. THE
FAR NORTHWEST COUNTIES MAY BE BELOW HEAT ADVISORY CRITERIA ON
TUESDAY...BUT IT WILL STILL BE HOT SO WILL LEAVE ADVISORY AREA ALONE.

THE RIDGE AXIS WILL BE OVER THE AREA MONDAY AND TUESDAY...SO DECIDED
NOT TO INCLUDE SLIGHT CHANCES OVER THE AREA. IF ANYTHING
DEVELOPS...IT WILL REMAIN VERY ISOLATED.

THE RIDGE BEGINS TO MOVE INTO THE PLAINS ON WEDNESDAY...WITH
NORTHWEST FLOW DEVELOPING OVER THE AREA. THIS WILL HELP BRING A
FRONT INTO THE AREA...AND BRING SLIGHT CHANCES OF RAINFALL.
TEMPERATURES WILL BE A LITTLE COOLER BECAUSE OF THIS BOUNDARY...BUT
WILL STILL BE IN THE MID TO UPPER 90S.
&&

.LONG TERM...THURSDAY THROUGH SUNDAY
BY THE BEGINNING OF THE LONG TERM PERIODS...NOAM LONGWAVE PATTERN
LOOKS TO BEGIN A TRANSITION. AS AN UPPER LOW DIVES SOUTHWARD FROM
HUDSON BAY...THE ASSOCIATED TROUGHING WILL DIG SOUTHWEST AND PUSH
THE RIDGE FURTHER AWAY FROM THE MID-SOUTH. A FRONTAL BOUNDARY WILL
APPROACH NORTHERN ARKANSAS...BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS BACK INTO THE FORECAST.

RIDGING TO THE SOUTHWEST MAY ALLOW THE FRONT TO HANG UP SOMEWHERE
OVER THE REGION DURING THE REMAINING PERIODS OF THE FORECAST. IF
THIS SCENARIO PANS OUT...AREA COULD SEE SEVERAL ROUNDS OF SHOWERS/
STORMS. AND...TEMPERATURES ARE EXPECTED TO BE MUCH CLOSER TO
SEASONAL AVERAGES...DUE TO INCREASED CLOUD COVER.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     76 100  77  98 /  20   0   0   0
CAMDEN AR         76 104  75 101 /  20   0   0   0
HARRISON AR       74  97  76  95 /  20   0   0   0
HOT SPRINGS AR    76 104  76 101 /  20   0   0   0
LITTLE ROCK   AR  77 102  77 100 /  20   0   0   0
MONTICELLO AR     77 103  76 100 /  20   0   0   0
MOUNT IDA AR      75 105  76 101 /  20   0   0   0
MOUNTAIN HOME AR  74  98  75  96 /  20   0   0   0
NEWPORT AR        77 100  78  99 /  20   0   0   0
PINE BLUFF AR     78 103  77 100 /  20   0   0   0
RUSSELLVILLE AR   76 101  77 100 /  20   0   0   0
SEARCY AR         77 101  77  99 /  20   0   0   0
STUTTGART AR      78 102  78 100 /  20   0   0   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR ARKANSAS-BAXTER-BOONE-
BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-
DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD-
JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-MONROE-
MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-
SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL.

&&

SHORT TERM...58 / LONG TERM...57
Hazardous weather outlook, Aug 3, 4:00 AM CST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SAT AUG 3 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SAT AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ANOTHER SCORCHER IS IN THE FORECAST AS UPPER LEVEL HIGH PRESSURE
CONTINUES TO DOMINATE. HIGH TEMPERATURES ARE EXPECTED TO CLIMB WELL
INTO THE 90S OVER THE NORTH AND PASS THE CENTURY MARK ELSEWHERE. THE
COMBINATION OF THESE HIGH TEMPERATURES AND HIGH HUMIDITY WILL
PRODUCE HEAT INDICES IN THE 105 TO 110 DEGREE RANGE.

IN ADDITION...OVERNIGHT LOWS WILL NOT COOL OFF THAT MUCH AND WILL
NOT BRING MUCH RELIEF FROM THE HEAT. AS SUCH...A HEAT ADVISORY
REMAINS IN EFFECT FOR ALL OF ARKANSAS THROUGH TONIGHT AND BEYOND.
REDUCE STRENUOUS ACTIVITY UNTIL LATE IN THE DAY IF AT ALL POSSIBLE
AND REMAIN HYDRATED AT ALL TIMES.

STRONG THUNDERSTORMS DEVELOPED SATURDAY AFTERNOON AND EVENING OVER
PARTS OF SOUTHERN ARKANSAS WITH NUMEROUS REPORTS OF SEVERE WEATHER.
THESE THUNDERSTORMS PRODUCED NUMEROUS OUTFLOW BOUNDARIES WHICH COULD
INITIATE ADDITIONAL THUNDERSTORMS SUNDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

UPPER LEVEL HIGH PRESSURE WILL REMAIN PARKED OVER THE AREA THROUGH
TUESDAY WITH THE DANGEROUS COMBINATION OF HIGH TEMPERATURES AND
HUMIDITY CONTINUING. THE HEAT ADVISORY CURRENTLY IN EFFECT WILL
CONTINUE THROUGH TUESDAY...AS HEAT INDEX VALUES WILL REMAIN IN THE
105 TO 110 DEGREE RANGE.

SOME RELIEF IS SEEN TOWARDS THE MIDDLE TO THE END OF NEXT WEEK AS
THE UPPER LEVEL RIDGE IS EXPECTED TO FLATTEN OUT SOMEWHAT. A FRONTAL
BOUNDARY IS EXPECTED TO APPROACH NORTHERN ARKANSAS AROUND THURSDAY
BUT WILL ONLY BRING A SLIGHT CHANCE OF RAIN WITH IT. WHILE RAINFALL
WILL BE SCARCE...TEMPERATURES ARE EXPECTED TO RETURN TO NEAR NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

In the hours before

Special weather statement, Aug 3, 12:15 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
115 PM CDT SUN AUG 3 2008

ARZ024-033-031900-
CLEBURNE-WHITE-
115 PM CDT SUN AUG 3 2008

...SIGNIFICANT WEATHER ALERT FOR CLEBURNE AND WHITE COUNTIES UNTIL
200 PM CDT...

AT 115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS...ONE NEAR PANGBURN...AND ONE NEAR ROMANCE. THE
STORMS WERE MOVING SOUTH AT 7 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THESE STORMS.

PEOPLE IN CLEBURNE AND WHITE COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

57

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, White

When
August 3, 12:23 PM CST
Where
White County, Pangburn
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.430, -91.850

Hail, White

When
August 3, 12:54 PM CST to 12:59 PM CST
Where
White County, El Paso
Measured
1 in hail
Reported by
Public
Coordinates
35.120, -92.080

Hail, Lonoke

When
August 3, 1:25 PM CST
Where
Lonoke County, 4 mi NW of Cabot
Measured
0.75 in hail
Reported by
Public
Coordinates
35.011, -92.070

Hail, Garland

When
August 3, 3:05 PM CST
Where
Garland County, 1 mi E of Red Oak
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.430, -93.002

Winds were estimated at 50 to 60 mph on Arkansas Highway 290.

Thunderstorm Wind, Clark

When
August 3, 3:20 PM CST
Where
Clark County, 5 mi NW of Caddo Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
34.231, -93.132

A portion of the roof was blown off a dock at the Iron Mountain Marina on Lake DeGray.

Hail, Arkansas

When
August 3, 6:35 PM CST
Where
Arkansas County, Humphrey
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.420, -91.690

Hail, Arkansas

When
August 3, 6:35 PM CST
Where
Arkansas County, 1.23 mi NW of Crocketts Bluff
Measured
1 in hail
Crop damage
$100,000
Reported by
Public
Coordinates
34.443, -91.235

A soybean crop was damaged. Trees and gardens were stripped of their leaves. Approximately 3 to 3 1/2 inches of rain fell.

Hail, Arkansas

When
August 3, 6:35 PM CST
Where
Arkansas County, 0.76 mi WNW of Lagrue
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.454, -91.332

Thunderstorm Wind, Arkansas

When
August 3, 6:35 PM CST
Where
Arkansas County, 1.23 mi NW of Crocketts Bluff
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.443, -91.235

Winds were estimated to be at least 60 mph.

Thunderstorm Wind, Arkansas

When
August 3, 6:55 PM CST
Where
Arkansas County, Stuttgart
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
34.500, -91.550

Trees and power lines were reported down.

Hail, Lonoke

When
August 3, 7:49 PM CST
Where
Lonoke County, Keo
Measured
1 in hail
Reported by
Public
Coordinates
34.600, -92.020

Hail, Lonoke

When
August 3, 7:49 PM CST
Where
Lonoke County, Toltec
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.650, -92.050

Hail fell near Toltec Mounds State Park.

Thunderstorm Wind, Lonoke

When
August 3, 7:49 PM CST
Where
Lonoke County, Toltec
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.650, -92.050

Winds were estimated at 60 mph near Toltec Mounds State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125305, 125306, 125307, 125309, 125313, 125310, 125315, 125316, 130595, 125314, 125311, 125312, 130596.